Medicines and urinary symptoms

Prescription and nonprescription medicines can make it difficult or even impossible for you to urinate. The degree of urinary difficulty will vary from person to person. Men are more likely than women to have urinary problems after starting a new medicine.

Medicines that can cause problems with urination include:

  • Corticosteroids, such as prednisone.
  • Tricyclic antidepressants, such as Tofranil.
  • Medicines to prevent nausea, such as promethazine or prochlorperazine.
  • Antihistamines or medicines that contain antihistamines, such as Actifed, Benadryl, Chlor-Trimeton, Dimetapp, or Tavist.
  • Antiarrhythmics, such as Norpace.
  • Calcium channel blockers, such as verapamil or diltiazem.
  • Gastrointestinal medicines, such as Donnatal, Librax, Lomotil, or Pro-Banthine.
  • Opiates, such as meperidine (Demerol, for example) or morphine.
  • Psychotropic medicines, such as phenothiazines.
  • Decongestants, such as neosynephrine (Sudafed).

If you develop a urinary problem after taking a medicine:

  • Call the doctor who prescribed the medicine to determine whether you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking the medicine. Call your doctor if you feel you need to continue taking the medicine.

Last Updated: April 29, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.